Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 104, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2017, 4:48 PM CDT for Clark County, Comanche County, Kiowa County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 4:48 PM CDT (21:48 UTC)
- Expired
- May 18, 2017, 5:31 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Clark County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:21 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253
WUUS53 KDDC 182148
SVRDDC
KSC025-033-097-182245-
/O.NEW.KDDC.SV.W.0104.170518T2148Z-170518T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
448 PM CDT THU MAY 18 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Kiowa County in south central Kansas...
Western Comanche County in south central Kansas...
Clark County in southwestern Kansas...
* Until 545 PM CDT
* At 448 PM CDT, a severe thunderstorm was located 9 miles southeast
of Acres, or 12 miles south of Ashland, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Coldwater, Protection, Sitka, Wilmore, Acres, Clark State
Lake, Lexington and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.
LAT...LON 3700 9994 3745 9988 3747 9909 3700 9940
TIME...MOT...LOC 2148Z 218DEG 37KT 3701 9976
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
810
WWUS53 KDDC 182231
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
531 PM CDT THU MAY 18 2017
KSC025-033-097-182241-
/O.CAN.KDDC.SV.W.0104.000000T0000Z-170518T2245Z/
Kiowa KS-Comanche KS-Clark KS-
531 PM CDT THU MAY 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIOWA...WESTERN
COMANCHE AND CLARK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3700 9994 3745 9988 3747 9909 3700 9940
TIME...MOT...LOC 2230Z 218DEG 37KT 3736 9941
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:58 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 18, 1:58 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 158 PM CDT Thu May 18 2017 ...Updated Short Term and Long Term Sections... .SHORT TERM...(This evening through Friday) Issued at 156 PM CDT Thu May 18 2017 This afternoon through mid evening... Numerous severe thunderstorms, including supercells with tornadoes, the main concern. Convective-allowing models are showing an interesting signal of blowing up convection all across the very unstable warm, moist sector, and not just in the convergence zones along the warm front and dryline. Even though the tornado risk is high just about everywhere southeast of a Meade to Dodge City to La Crosse line, it appears to be particularly high along the slowly retreating warm front, which as of 1750z extended from roughly Meade to just south of Dodge City to somewhere between Great Bend and Pratt. The front will likely not move very much farther north by the time convection fires. There may be multiple rounds of severe storms over any one location, too, and the entire severe weather threat should continue through about 01-02z (8 or 9pm CDT) when a wave along the surface front finally pushes far enough east allowing to push southeast, effectively pushing any remaining severe weather threat off into central and south central KS. Late tonight into tomorrow... The cold front will stall out late tonight into tomorrow along roughly a Hutchinson to Coldwater to Gage line, as it awaits another jet streak rounding the base of the slow-moving upper trough. Development of another severe weather episode appears likely just east of this front again tomorrow early to mid afternoon. South central Kansas zones would have the greatest risk, most likely Coldwater to Pratt and points east of there. Elsewhere, there will likely be numerous other showers and thunderstorms west and north of the surface front with a significant amount of lift tied to the upper low as it finally comes out during the day tomorrow. Temperatures have been lowered some to account for abundance of clouds, showers, and thunderstorms west of the front. East of the front, afternoon temperatures should still reach upper 70s to around 80, which will build fairly high instability for aggressive surface- based storms, including a supercell or two. .LONG TERM...(Friday night through Thursday) Issued at 156 PM CDT Thu May 18 2017 We enter a quieter period severe weather wise this weekend going into next week. Mean trough axis over the central CONUS will keep effective surface front well to the south of Kansas. A northwest flow perturbation early next week may produce some showers and thunderstorms late Sunday/Sunday Night, but there will be only very marginal moisture in place. Monday, a more organized thunderstorm threat exists, although mainly just south of Kansas. Overall, generally cooler and drier going into the last week of May. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu May 18 2017 Severe storms will affect terminals, especially DDC and HYS, late this afternoon through the mid evening hours. After that, the cold front will push south and IFR ceilings will develop late tonight, affecting all terminals (earlier and longer farther north at HYS). The front will not push very far east tomorrow with more thunderstorms expected at DDC and HYS in the early to mid afternoon hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 55 70 44 / 60 60 60 40 GCK 72 52 65 41 / 20 30 50 40 EHA 76 48 66 41 / 20 10 50 40 LBL 80 52 73 43 / 20 10 50 30 HYS 67 54 63 43 / 70 70 80 60 P28 80 61 78 49 / 70 80 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Umscheid
Hazardous weather outlook, May 18, 4:05 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Thu May 18 2017 KSZ030-031-043>046-061>066-074>081-084>090-190915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Thu May 18 2017 /305 AM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop east of a dry line this afternoon and trek eastward into the evening hours. The strongest storms will be capable of producing hail around 2 inches, winds over 60 mph, and an occasional tornado. This threat could extend as far west as highway 83. Other storms are expected across west central Kansas but look to be not as dangerous. Day 1 Hazards ------------- * Tornado: Significant risk * Hail: Extreme risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Another chance of severe storms will be possible across central and south central Kansas Friday. The main concern with these storms will be large hail and damaging winds. Isolated thunderstorms will then be possible Sunday night into Monday. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Significant risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 18, 4:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 5 NNW PROTECTION 37.27N 99.51W
05/18/2017 E60 MPH COMANCHE KS PUBLIC
&&
LCRLocal storm report, May 18, 4:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 3 ESE SEWARD 38.16N 98.74W
05/18/2017 STAFFORD KS STORM CHASER
SEVERAL REPORTS FROM STORM CHASERS OF A
BRIEF TORNADO NEAR SEWARD.
&&
GTLocal storm report, May 18, 4:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
435 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 1 NW SANFORD 38.19N 99.33W
05/18/2017 E1.00 INCH PAWNEE KS PUBLIC
&&
LCRLocal storm report, May 18, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TORNADO 6 NNE SEWARD 38.25N 98.74W
05/18/2017 STAFFORD KS LAW ENFORCEMENT
&&Local storm report, May 18, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
440 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 4 NW LARNED 38.23N 99.15W
05/18/2017 PAWNEE KS STORM CHASER
&&
GTLocal storm report, May 18, 4:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
448 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 E MULLINVILLE 37.59N 99.45W
05/18/2017 E1.25 INCH KIOWA KS PUBLIC
&&
LCRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:39 PM CDT | Special Weather Statement | DDC | Stafford | 66 min |
| May 18, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 49 min |
| May 18, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Rush | 53 min |
| May 18, 4:13 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 47 min |
| May 18, 4:14 PM CDT | Special Weather Statement | DDC | Hodgeman | 61 min |
| May 18, 4:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 55 min |
| May 18, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 40 min |
| May 18, 4:42 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 4:51 PM CDT | Tornado Warning | DDC | Barber | 29 min |
| May 18, 4:53 PM CDT | Tornado Warning | DDC | Kiowa | 25 min |
| May 18, 4:57 PM CDT | Special Weather Statement | DDC | Ford | 63 min |
| May 18, 4:57 PM CDT | Tornado Warning | DDC | Pawnee, Rush | 33 min |
| May 18, 4:57 PM CDT | Tornado Warning | DDC | Clark, Comanche | 33 min |
| May 18, 5:00 PM CDT | Tornado Warning | DDC | Barber | 22 min |
| May 18, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| May 18, 5:08 PM CDT | Special Weather Statement | DDC | Ford | 37 min |
| May 18, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Pawnee, Rush | 32 min |
| May 18, 5:15 PM CDT | Tornado Warning | DDC | Clark, Ford | 33 min |
| May 18, 5:18 PM CDT | Tornado Warning | DDC | Clark, Ford | 31 min |
| May 18, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 25 min |
| May 18, 5:40 PM CDT | Flash Flood Warning | DDC | Pawnee, Rush | 6 hr |
| May 18, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 28 min |
| May 18, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade | 41 min |
| May 18, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 17 min |
| May 18, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 30 min |
| May 18, 6:06 PM CDT | Flash Flood Warning | DDC | Ford | 6 hr |
| May 18, 6:15 PM CDT | Special Weather Statement | DDC | Clark | 30 min |
| May 18, 6:21 PM CDT | Tornado Warning | DDC | Clark, Meade | 15 min |
| May 18, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 51 min |
| May 18, 6:45 PM CDT | Flash Flood Warning | DDC | Clark, Ford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.